Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 190, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 30, 2023, 5:37 PM CDT for Saint Louis County, Missouri. It was in force for 38 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2023, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 30, 2023, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Louis County, MO
The radar
The St Louis radar (KLSX), 27 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:00 PM CDT | HAIL 1.75 | 1 Ese Wildwood, MO | |
| Jun 30, 6:00 PM CDT | HAIL 1.75 | 1 Ese Wildwood, MO | |
| Jun 30, 6:01 PM CDT | HAIL 1 | 1 Ese Mehlville, MO | |
| Jun 30, 6:01 PM CDT | HAIL 1 | 1 Ese Mehlville, MO | |
| Jun 30, 6:02 PM CDT | HAIL 1.25 | 2 Nne Oakville, MO | At the intersection of Telegraph Road and Cliff Cave Road. |
| Jun 30, 6:02 PM CDT | HAIL 1.25 | 2 Nne Oakville, MO | At the intersection of Telegraph Road and Cliff Cave Road. |
| Jun 30, 6:05 PM CDT | HAIL 1.5 | 2 Nne Eureka, MO | |
| Jun 30, 6:05 PM CDT | HAIL 1.5 | 2 Nne Eureka, MO | |
| Jun 30, 6:06 PM CDT | HAIL 1.75 | 1 Wsw Eureka, MO | Half dollar size and larger hail in Eureka, Legends area. |
| Jun 30, 6:06 PM CDT | HAIL 1.75 | 1 Wsw Eureka, MO | Half dollar size and larger hail in Eureka, Legends area. |
| Jun 30, 6:08 PM CDT | HAIL 1 | 1 E Eureka, MO | |
| Jun 30, 6:08 PM CDT | HAIL 1 | 1 E Eureka, MO | |
| Jun 30, 6:10 PM CDT | HAIL 1 | 1 Ene Eureka, MO | |
| Jun 30, 6:10 PM CDT | HAIL 1 | 1 Ene Eureka, MO | |
| Jun 30, 6:12 PM CDT | HAIL 1.75 | 2 Ne Pacific, MO | Report from mPING: Golf Ball (1.75 in.). |
| Jun 30, 6:12 PM CDT | HAIL 1.75 | 2 Ne Pacific, MO | Report from mPING: Golf Ball (1.75 in.). |
| Jun 30, 6:16 PM CDT | TSTM WND DMG | 3 Nw Parkdale, MO | Large tree blow over. |
| Jun 30, 6:16 PM CDT | TSTM WND DMG | 3 Nw Parkdale, MO | Large tree blow over. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WUUS53 KLSX 302237
SVRLSX
MOC189-302315-
/O.NEW.KLSX.SV.W.0190.230630T2237Z-230630T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
537 PM CDT Fri Jun 30 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern St. Louis County in east central Missouri...
* Until 615 PM CDT.
* At 536 PM CDT, a severe thunderstorm was located near Wildwood,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chesterfield, Wildwood, University City, Ballwin, Kirkwood,
Maryland Heights, Webster Groves, Manchester, Creve Coeur,
Overland, Clayton, Crestwood, Town and Country, Eureka, Ellisville,
Richmond Heights, Ladue, Sunset Hills, Des Peres, and Brentwood.
This includes Interstate 44 in Missouri between exits 261 and 277.
This also includes Route 66 State Park and Castlewood State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3847 9028 3846 9042 3848 9042 3849 9040
3850 9041 3850 9059 3847 9062 3849 9065
3845 9066 3845 9067 3848 9073 3847 9073
3848 9074 3861 9073 3872 9034 3862 9031
3859 9032 3856 9030 3848 9027
TIME...MOT...LOC 2236Z 266DEG 27KT 3855 9071
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gosselin2 follow-up statements
391
WWUS53 KLSX 302245
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
545 PM CDT Fri Jun 30 2023
MOC189-302315-
/O.CON.KLSX.SV.W.0190.000000T0000Z-230630T2315Z/
St. Louis MO-
545 PM CDT Fri Jun 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN ST. LOUIS COUNTY...
At 544 PM CDT, a severe thunderstorm was located over Wildwood,
moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Chesterfield, Wildwood, University City, Ballwin, Kirkwood, Maryland
Heights, Webster Groves, Manchester, Creve Coeur, Overland, Clayton,
Crestwood, Town and Country, Eureka, Ellisville, Richmond Heights,
Ladue, Sunset Hills, Des Peres, and Brentwood.
This also includes Route 66 State Park and Castlewood State Park.
This includes Interstate 44 in Missouri between exits 261 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 3847 9028 3846 9042 3848 9042 3849 9040
3850 9041 3850 9059 3847 9062 3849 9065
3845 9066 3845 9067 3848 9073 3847 9073
3848 9074 3861 9073 3872 9034 3862 9031
3859 9032 3856 9030 3848 9027
TIME...MOT...LOC 2244Z 267DEG 24KT 3855 9065
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gosselin386
WWUS53 KLSX 302259
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
559 PM CDT Fri Jun 30 2023
MOC189-302315-
/O.CON.KLSX.SV.W.0190.000000T0000Z-230630T2315Z/
St. Louis MO-
559 PM CDT Fri Jun 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN ST. LOUIS COUNTY...
At 559 PM CDT, a severe thunderstorm was located over Twin Oaks,
moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Chesterfield, Wildwood, Ballwin, Kirkwood, Webster Groves,
Manchester, Creve Coeur, Crestwood, Town and Country, Eureka,
Ellisville, Ladue, Sunset Hills, Des Peres, Pacific, Valley Park,
Glendale, Fenton, Frontenac, and Clarkson Valley.
This also includes Route 66 State Park and Castlewood State Park.
This includes Interstate 44 in Missouri between exits 261 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 3846 9042 3848 9042 3849 9040 3850 9041
3850 9059 3847 9062 3849 9065 3845 9066
3845 9067 3848 9073 3847 9073 3848 9074
3861 9073 3869 9044 3861 9038 3856 9037
3847 9034
TIME...MOT...LOC 2259Z 266DEG 27KT 3856 9051
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:36 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 30, 2:36 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
236 PM CDT Fri Jun 30 2023
.SHORT TERM... (Through Late Saturday Night)
Issued at 234 PM CDT Fri Jun 30 2023
Earlier today, an MCS made its way across southern Iowa and northern
Missouri into north-central Illinois. As that MCS moved eastward,
an outflow boundary moved south and is interacting with a surface
boundary stretching across central Missouri. Along that boundary
there is a strong gradient of surface based CAPE. Convective
initiation is expected between now and 23Z and along and south of
the Missouri River as the outflow continues to interact with that
frontal boundary. Thunderstorms are expected to follow that CAPE
gradient and frontal boundary and travel southeast across central
Missouri into south-central Illinois. As of 19:20Z, current ACARS
soundings at STL are showing over surface base CAPE values nearing
4000 J/kg. With sufficient instability and 35 knots of 0-6km
shear, these storms could become strong to severe with the main
threat being strong winds and large hail. The storm threat looks
to be out of the area by the evening hours.
Hot and humid conditions will continue through the evening as dew
points from central Missouri through south-central Illinois are in
the mid to upper 70s. Temperatures are continuing to climb and are
expected to hit the upper 90s and low 100s by peak heating with heat
indexes between 105-110 degrees. The outflow boundary did keep
temperatures cooler across northern Missouri and west-central
Illinois where temperatures will struggle to reach 90 degrees. The
heat advisory continues near and south of the I-70 corridor and is
in effect through 8PM tonight.
Overnight the low level jet will ramp up and surge moisture into the
area just as a mid-level disturbance moves across the Mid-
Mississippi River Valley, providing another chance for showers and
thunderstorms through Saturday morning along and near the stalled
frontal boundary. The boundary is forecast to stall somewhere across
the northern 3rd of Missouri. With most unstable CAPE values around
2000 J/kg and strong moisture convergence, overnight rainfall looks
promising with some locations could receive an inch or more of
rain.
By Saturday afternoon, the surface low pressure system that is
associated with the stalled surface boundary will begin to move
eastward into western Missouri. The surface boundary will slowly
shift north, leaving much of the CWA in the warm sector. With the
area being in the warm sector, instability will ramp up throughout
the day. It is important to note that if the overnight showers
linger further into the morning, instability across northern
Missouri may be limited. However, in southeast Missouri and south-
central Illinois, current guidance has most unstable CAPE values
in excess of 2500 J/kg with 1-6km shear greater than 30kts. This
environment will be more than enough to support strong to severe
storms Saturday afternoon through the early evening. The greatest
threats are expected to be strong and damaging winds and large
hail. It looks as if LCL heights will remain rather high, limiting
the tornado potential.
Another round of showers and thunderstorms is forecast late Saturday
night into Sunday as the surface low pressure system finally makes
its way east and brings a cold front through the area.
MMG/Carney
.LONG TERM... (Sunday through Next Friday)
Issued at 234 PM CDT Fri Jun 30 2023
Deterministic guidance remains in good agreement with respect to the
late weekend-early week forecast. The short wave should be passing
overhead in the wake of the cold front on Sunday which is likely to
continue to produce enough synoptic-scale lift for more convection.
Current indications are that lower instability and shear values than
today and Saturday should really cut down on the chances for severe
weather, but MUCAPE values in excess of 1000 J/Kg still support the
inclusion of thunderstorms in the forecast. Weak ridging builds
across the Mid Mississippi Valley on Monday, so we should stay
largely dry on Monday, though an isolated thunderstorm isn't out of
the question. With somewhat cooler air moving in and the potential
for clouds/convection on Sunday, highs will likely stay in the
80s...and could be suppressed into the 70s in west central and south
central Illinois where there is more likely to occur. With fewer
clouds and showers around on Monday, strong July sunshine should let
highs rebound back into the upper 80s to mid 90s.
The forecast becomes less certain for Tuesday through Friday as at
least two short wave troughs, and possibly an MCV two, move across
the Midwest. LREF cluster analysis implies decreasing certainty in
the forecasts as the number of clusters increases from 2 or 3
solutions for Sunday/Monday, to 3-4 solutions for the rest of the
week. Additionally, the differences in the clusters are minor for
Sunday/Monday and are primarily with the amplitude of the ridge
upstream of Sunday's short wave. The number of clusters increases
to 3-4 for Tuesday-Friday, and the differences between clusters
becomes more pronounced. EOF patterns suggest both timing and
amplitude differences in the weather pattern, particularly with
respect to a deepening long wave trough over the eastern U.S. toward
the end of the period. Temperature spreads on the box and whisker
plots increase correspondingly toward the end of the week as well.
However, the pattern does favor warmer temperatures
Tuesday/Wednesday ahead of the long wave trough, trending cooler
Thursday/Friday with more clouds and precip associated with the
trough.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1240 PM CDT Fri Jun 30 2023
The primary concern over the next 24-30 hours is thunderstorm
activity. An outflow boundary continues to sink slowly south
toward the I-70 corridor early this afternoon. Expect this
boundary to stall and become a focus for thunderstorm development
later this afternoon/early evening. Hot and humid air locked in
across the area, the atmosphere is very unstable, and any
thunderstorms that do develop will likely be capable of producing
surface wind gusts in excess of 50kts and large hail. Coverage and
timing of storms remains uncertain though, but the most likely
corridor stretches along the I-70 corridor in Missouri and across
southwest/south central Illinois. Additional thunderstorm
development looks likely late in the evening/overnight as a low
level jet develops and intersects the boundary left from this
afternoon/evening's storms. The overnight storms may be more
widespread, particularly across northeast Missouri into west
central Illinois...although they probably won't be as strong.
After a Saturday morning lull in the action, more strong/severe storms
look likely Saturday afternoon. Outside of thunderstorms, VFR
conditions are expected to prevail.
Carney
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 77 94 73 86 / 50 70 70 60
Quincy 71 86 68 83 / 70 70 80 60
Columbia 73 89 69 87 / 40 70 70 40
Jefferson City 74 92 69 89 / 50 70 60 40
Salem 73 93 69 86 / 60 60 70 70
Farmington 73 97 69 89 / 30 70 50 50
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jun 30, 2:59 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 259 PM CDT Fri Jun 30 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-012000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 259 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected tonight. Some of the storms could be severe...primarily this evening. Wind gusts up to 70 mph and 2 inch diameter hail are the primary threats with storms this evening. More storms are likely overnight tonight. Large hail will be a continuing threat with the overnight storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are likely again on Saturday, mainly in the afternoon. Some storms on Saturday could produce large hail and damaging winds. The chance for storms continues on Sunday, and again Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. Carney
In the hours before
Local storm report, Jun 30, 4:54 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
454 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 1 WNW Kimmswick 38.37N 90.38W
06/30/2023 M0.75 inch Jefferson MO Trained Spotter
Emailed picture indicated the stone was
slightly less than nickel-sized.
&&
MCFLocal storm report, Jun 30, 4:58 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
458 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Hail Mokane 38.67N 91.87W
06/30/2023 M1.00 inch Callaway MO Public
&&
PWLocal storm report, Jun 30, 5:19 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
519 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Hail 3 SW Chamois 38.65N 91.81W
06/30/2023 M1.50 inch Osage MO NWS Employee
&&
PWLocal storm report, Jun 30, 5:21 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
521 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 1 ENE Chamois 38.68N 91.75W
06/30/2023 E1.00 inch Osage MO CO-OP Observer
Quarter-sized hail at Mark Lieneke farm.
&&
MCFLocal storm report, Jun 30, 5:26 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
526 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail Chamois 38.68N 91.77W
06/30/2023 E1.50 inch Osage MO Public
Chamois resident observed hail between peas
up to ping pong balls.
&&
MCFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:57 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 48 min |
| Jun 30, 5:42 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 14 min |
| Jun 30, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 40 min |
| Jun 30, 6:31 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.